Hail, Alamance
- When
- June 23, 4:33 PM EST
- Where
- Alamance County, 3.36 mi W of Saxapahaw
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 35.950, -79.390
A couple isolated supercell thunderstorms developed along a differential heating boundary over the Piedmont of North Carolina late in the afternoon. These storms preceded a line of convection along a modified cold front that progressed southward from Virginia into North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A couple isolated supercell thunderstorms developed along a differential heating boundary over the Piedmont of North Carolina late in the afternoon. These storms preceded a line of convection along a modified cold front that progressed southward from Virginia into North Carolina. Several of the storms produced severe weather, including large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 3:02 PM EST, 1 hour 31 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 402 PM EDT THU JUN 23 2016 .SYNOPSIS... An active northwest flow aloft will prevail over the Carolinas and Mid-Atlantic through Friday night. Dry conditions will return later this weekend as an upper level ridge builds northeast along the Appalachians, however, a more active pattern will return early next week as the ridge weakens and NW flow aloft becomes established over the region again. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM Thursday... A 1009 mb surface low over the OH valley will weaken and track SE toward diffluent flow aloft along the Mid-Atlantic/Carolinas today as parent shortwave energy rapidly outpaces the surface low and tracks rapidly E/ENE across New England toward the Canadian Maritimes. An associated cold front, previously expected to progress southward into central NC tonight, has become increasingly difficult to locate this afternoon, having been washed out or masked by a train of MCS activity progressing E/ESE across the Virginias. Broken/overcast cloud cover and shower activity north of the hwy 64 corridor this morning through early afternoon are associate with the aforementioned MCS activity. As a result, expect a N-S gradient of high temps this afternoon, ranging from near ~80F near the VA border in the NE coastal plain to ~90F Triad/Raleigh, to mid/upper 90s near the SC border. Instability will also vary greatly across central NC, from strong ~3000 MLCAPE in the West/SW piedmont to Moderate/capped 1000 MLCAPE in the central and NE coastal plain. With time, expect strong destabilization, driven by rich low-level moisture advection beneath a modified elevated mixed layer, to spread from the W/SW Piedmont toward the Triangle and Coastal Plain late this aft/eve. The train of MCS activity currently tracking through the Virginias has altered airmass destabilization over central NC, and has likely altered/modified the cold front progressing south of the Mason-Dixon line this afternoon. Given that the forecast was complicated to begin with, confidence is very low with regard to the evolution/ coverage/location of convection this afternoon through tonight. Current thinking is that, *should activity develop*, it will most likely be in vicinity of a differential heating boundary in the NW Piedmont during the mid/late afternoon (peak heating). Initial development will rapidly become supercells (splitters most likely) given strong instability and 35-45 kt deep layer shear. Cyclonic (right) movers will exhibit a motion from ~300 degrees at ~20 kt, while anticyclonic (left) movers will exhibit a motion from ~260 degrees at 35 kt. As a result, such activity will tend to propagate E/SE toward the Sandhills, where upscale growth along outflow will likely ensue given steep low-level lapse rates and DCAPE values of 1000-1200 J/kg south of Hwy 64. If small amplitude disturbances /DPVA/ cross the region in NW flow aloft this evening/tonight, additional development could occur across the western Piedmont (or anywhere else in central NC). With the above in mind, a conditional potential for isolated severe thunderstorms will certainly be present, with a primary threat of large (quarter to golfball size) hail and damaging straight line winds. -Vincent && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... As of 330 PM Thursday... Forecast confidence for Fri/Fri night has actually decreased over the past 24 hours. A train of MCSs propagating SE/ESE through the Virginias early this morning through the middle of this afternoon (i.e. currently) has significantly altered the mesoscale pattern (low-level height/wind fields) over the Mid-Atlantic, including washing out or completely masking the backdoor cold front previously expected to track southward through VA into northern portions of central NC late tonight. As a result, model guidance no longer indicates a cooler airmass advecting into the region from the north on Friday. Instead, guidance suggests that the 1010 mb sfc low currently in OH will transition SE into central VA/northern NC Friday afternoon as DPVA attendant shortwave energy progressing eastward through the Mid-Atlantic tracks in close vicinity to an 'effective' frontal zone, one which separates a cloudy/rain cooled airmass (assoc/w persistent convection/MCS remnants in VA) from a hot/unstable airmass assoc/w strong insolation to the south in NC. This low is expected to gradually transition to the NC coast Fri night as northerly flow develops across VA/DELMARVA (in response to surface pressure rises /subsidence/ over New England and the northern Mid-Atlantic), pushing the frontal zone S/SE through central NC Fri night. Guidance suggests thermodynamic conditions Fri afternoon will be similar to today, i.e. strong insolation, rich low-level moisture and a modified elevated mixed layer contributing to strong diurnal destabilization. Expect convection to develop during the mid/late afternoon as low-level convergences increases in vicinity of the sfc low and (later) along the S/SE advancing frontal zone Fri eve/night. Given effective bulk shear values supportive of supercells, expect a potential for isolated severe storms capable of producing large hail and damaging winds. -Vincent && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 400 PM Thursday... Little change in overall forecast rationale through the medium range. Ridging at the surface and aloft will build across the Middle Atlantic states this weekend, with associated cooler and mainly dry conditions. The exception will be on Sat, as the cold front forecast to cross central NC Fri night settles through the Coastal Plain, with an associated lingering chance of showers. Broken to overcast low clouds in NE low level flow are also likely to expand SWD throughout the CWFA during the morning-midday hours Sat, and probably linger into at least the first half of the afternoon east of I-95. Temperatures should accordingly remain at or below guidance values over the far NE Piedmont and Coastal Plain, with highs ranging from near 90 SW to around 80 or so NE. Low clouds will be shunted progressively further SWWD through early Sunday, with subsequent mostly sunny and warmer conditions, and highs in the middle 80s to lower 90s, on Sunday. A mid to upper-level trough is forecast to become re-established over the ERN U.S early to mid next week, with an associated wavy frontal zone at the surface --and associated above average chances of showers and storms-- expected to waver across the Middle Atlantic states. Any relatively lower probability of convection will likely be late Tue night-Wed, when the models indicate the frontal zone is most likely to drift south of central NC, albeit only briefly. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... As of 100 PM Thursday... 24-hr TAF Period: Expect a potential for showers/storms late this afternoon/evening into tonight at all terminals, though The best overall potential for convection (and perhaps an isolated severe storm) will occur at INT/GSO/RDU/FAY terminals between 21Z this afternoon and 06Z tonight. Otherwise, VFR conditions will prevail at all terminals. Light SW winds this afternoon will become variable overnight. Looking Ahead: Sub-VFR conditions associated with showers/storms will remain possible Fri/Fri night. Drier /VFR/ conditions will prevail over the weekend as an upper level ridge builds over the Appalachians. A more active pattern of NW flow aloft will return early next week. -Vincent && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...VINCENT NEAR TERM...VINCENT SHORT TERM...VINCENT LONG TERM...26 AVIATION...VINCENT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 355 PM EDT THU JUN 23 2016 NCZ007>011-021>028-038>043-075>078-088-089-242000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-CUMBERLAND-SAMPSON- 355 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING FOR SEVERE THUNDERSTORM WATCH 291. NCZ073-074-083>086-242000- STANLY-MONTGOMERY-ANSON-RICHMOND-SCOTLAND-HOKE- 355 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH CAROLINA FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG YOUNGSVILLE 36.03N 78.48W
06/22/2016 FRANKLIN NC PUBLIC
TREE DOWN. .
&&
NWS RALEIGH NC
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM TSTM WND DMG YOUNGSVILLE 36.03N 78.48W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN.
&&
NWS RALEIGH NC
IRIS SYSTEMPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG 5 WSW ASHEBORO 35.70N 79.90W
06/22/2016 RANDOLPH NC EMERGENCY MNGR
TREE DOWN BLOCKING ROAD AT BACK CREEK CHURCH
RD AND STUTTS RD.
0417 PM TSTM WND DMG 3 NW ULAH 35.67N 79.89W
06/22/2016 RANDOLPH NC EMERGENCY MNGR
TREE REPORTED DOWN BLOCKING ROADWAY AT NC
HWY 49 AND TOT HILL FARM RD.
0436 PM TSTM WND DMG 5 E ULAH 35.64N 79.75W
06/22/2016 RANDOLPH NC TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN. ALSO, LARGE
TREE DOWN NEXT DOOR, BLOCKING THE DRIVEWAY.
NICKEL SIZE HAIL ALSO OBSERVED.
0955 PM TSTM WND DMG YOUNGSVILLE 36.03N 78.48W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN.
1008 PM TSTM WND DMG 3 ESE FRANKLINTON 36.09N 78.41W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN ON MAYS CROSSROADS ROAD NEAR
FRANKLINTON.
1010 PM TSTM WND DMG LOUISBURG 36.10N 78.30W
06/22/2016 FRANKLIN NC 911 CALL CENTER
MULTIPLE TREES DOWN IN LOUISBURG.
1023 PM TSTM WND DMG 5 E YOUNGSVILLE 36.02N 78.39W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN ON HART ROAD.
1035 PM TSTM WND DMG 1 SSW BUNN 35.95N 78.26W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN NEAR THE 300 BLOCK OF BUNN
ELEMENTARY SCHOOL ROAD.
1035 PM TSTM WND DMG 1 W BUNN 35.96N 78.26W
06/22/2016 FRANKLIN NC 911 CALL CENTER
TREE DOWN ON HIGHWAY 98 JUST OUTSIDE BUNN.
1035 PM HAIL 3 NE ROCKY MOUNT 35.98N 77.76W
06/22/2016 U1.00 INCH EDGECOMBE NC PUBLIC
PUBLIC REPORT OF QUARTER-SIZE HAIL NEAR THE
INTERSECTION OF HWY 97 AND OLD BATTLEBORO
RD, RELAYED VIA LOCAL MEDIA SOCIAL MEDIA
PAGE.
1100 PM HAIL 1 N BAILEY 35.80N 78.11W
06/22/2016 U1.00 INCH NASH NC PUBLIC
. THE DURATION OF THE HAIL EVENT WAS 15
MINUTES.
1100 PM TSTM WND DMG FRANKLINTON 36.10N 78.46W
06/22/2016 FRANKLIN NC PUBLIC
TREE DOWN ON OUTBUILDING.
1115 PM TSTM WND DMG 1 NNW SIMS 35.78N 78.07W
06/22/2016 NASH NC AMATEUR RADIO
POWERLINES DOWNED AT OLD RALEIGH ROAD AND
ROCK RIDE SIMS ROAD.
1115 PM HAIL 1 NNE BAILEY 35.80N 78.11W
06/22/2016 U1.00 INCH NASH NC PUBLIC
.
1120 PM HAIL 2 E SIMS 35.77N 78.02W
06/22/2016 U1.00 INCH WILSON NC EMERGENCY MNGR
.
1135 PM HAIL 4 SE SIMS 35.72N 78.02W
06/22/2016 E1.00 INCH WILSON NC PUBLIC
.
1237 AM HAIL 4 S FALLS LAKE 35.87N 78.59W
06/23/2016 M1.00 INCH WAKE NC TRAINED SPOTTER
TRAINED SKYWARN SPOTTER REPORTS NICKEL TO
QUARTER-SIZE HAIL FALLING.
0100 AM TSTM WND DMG 4 SW PILOT 35.84N 78.31W
06/23/2016 WAKE NC AMATEUR RADIO
TREE DOWN ON A CAR. NO INJURIES REPORTED.
0455 AM TSTM WND DMG 4 NNW ARCOLA 36.34N 78.01W
06/23/2016 WARREN NC 911 CALL CENTER
TREE DOWN ACROSS MOUNTAIN VIEW RD IN THE
GROVE HILL AREA.
0500 AM TSTM WND DMG 3 E ARCOLA 36.27N 77.92W
06/23/2016 HALIFAX NC 911 CALL CENTER
TREE DOWNED ACROSS HWY 561 AT WILLIAMS ROAD.
&&
NWS RALEIGH NC
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT THU JUN 23 2016
NCZ022-023-232045-
GUILFORD NC-ALAMANCE NC-
402 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF GUILFORD AND
ALAMANCE COUNTIES UNTIL 445 PM EDT...
AT 401 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ELON COLLEGE...OR 7 MILES SOUTHWEST OF BURLINGTON...MOVING EAST AT 20
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...HIGH POINT...BURLINGTON...GRAHAM...MEBANE...
MCLEANSVILLE...ELON COLLEGE...SUMMERFIELD...
GIBSONVILLE AND STOKESDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF BLOWING AROUND TRASH CANS...POTTED
PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3624 7926 3591 7926 3585 7924 3584 7954
3590 7955 3592 8004 3626 8004
TIME...MOT...LOC 2001Z 278DEG 18KT 3600 7953
10SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
502 PM EDT THU JUN 23 2016
NCZ023-024-232200-
ORANGE NC-ALAMANCE NC-
502 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN ORANGE
AND CENTRAL ALAMANCE COUNTIES UNTIL 600 PM EDT...
AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BURLINGTON...MOVING EAST AT 30 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BURLINGTON...GRAHAM...HILLSBOROUGH...MEBANE...ELON COLLEGE...
GIBSONVILLE...HAW RIVER...SWEPSONVILLE...GLEN RAVEN AND SCHLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3615 7905 3598 7916 3605 7954 3612 7954
3618 7952
TIME...MOT...LOC 2102Z 283DEG 24KT 3608 7946
77SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
523 PM EDT THU JUN 23 2016
NCZ023-039-040-232200-
RANDOLPH NC-ALAMANCE NC-CHATHAM NC-
523 PM EDT THU JUN 23 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHEASTERN
RANDOLPH...SOUTHERN ALAMANCE AND NORTHWESTERN CHATHAM COUNTIES UNTIL
600 PM EDT...
AT 522 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF RANDLEMAN...MOVING EAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SILER CITY...LIBERTY...STALEY AND SNOW CAMP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY... MONITOR LOCAL RADIO STATIONS AND
AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT FOR
CENTRAL NORTH CAROLINA.
LAT...LON 3579 7975 3591 7972 3590 7955 3585 7924
3567 7930
TIME...MOT...LOC 2122Z 277DEG 20KT 3585 7964
77The Raleigh/Durham radar (KRAX), 87 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
5 hail, 5 thunderstorm wind. Local standard time, as filed.
Golf ball to tennis ball size hail fell along a swath from the Virginia state line to Bethel Hill.
One tree was blown down on Interstate 85 near exit 220, just west of Middleburg.
Multiple trees were blown down in the Louisburg and Bunn areas. Quarter size hail was also reported near Franklinton.
A couple of trees were blown down along a swath from Todd Road, northeast of Roxboro, to Pixley Pritchard Road at Thomas Store Road, five miles west of Oak Hill.
A couple of trees were blown down along a swath from Appaloosa Run East and Shooting Club Road, approximately seven miles west-northwest of Falls Lake to Heritage Lake Road and Route 98, approximately one mile east of Wake Forest.
Several trees were blown down along McDowell Road, Fayetteville Street, and Zoo Parkway in Asheboro. Power outages were also reported in the Asheboro area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644436, 644438, 644439, 644443, 644475, 644444, 644446, 644454, 644465, 644467.